Heparin Induced Thrombocytopenia (HIT) is a life threatening condition which is caused due to antibody formation following exposure to heparin or heparin products. It occurs due to the formation of Platelet Factor 4 antibodies (PF4). HIT is classified into 3 categories based on the duration between heparin exposure and onset of drop in platelet counts. A less common form of HIT is delayed onset HIT which occurs more than 9 days after exposure to heparin or heparin products. In this report we would like to present a rare case of delayed onset HIT which occurred in our patient who presented with rhabdomyolysis and Non ST elevation myocardial infraction (NSTEMI); which resulted in limb ischemia which needed to be treated by amputation of the affected area. We also highlight further management of patients who have thrombotic disease in the setting of HIT and review literature of how heparin or heparin products can be reintroduced in such patient who cannot be managed by other anticoagulation.
Chittal, Abhinandan R; Kumar, Ajay; Rao, Shiavax J; Lakra, Pallavi; and Nacu, Natalia
"Arterial and Venous Thrombosis From Delayed-Onset Heparin-Induced Thrombocytopenia,"
Journal of Community Hospital Internal Medicine Perspectives: Vol. 12:
4, Article 20.
Available at: https://scholarlycommons.gbmc.org/jchimp/vol12/iss4/20